Optum360 coding books logo
    Contact Us   (7 a.m.–7 p.m. CST)
  Home > Coding Central > Code This  
Coding Central
Coding Central Home
Inside Track to ICD-10
Coding Central Articles
Code This!
Case Studies
Chargemaster Corner

Recent Scenarios

May 15, 2015
Test your coding knowledge with this scenario about coding bilateral upper eyelid with ICD-9, ICD-10... Learn More

April 24, 2015
Test your coding knowledge with this scenario about coding prostate cancer with ICD-9-CM, CPT, and H... Learn More

April 10, 2015
Test your coding knowledge with this scenario about coding right colon mass with ICD-9-CM, ICD-10-CM... Learn More

2014 Code This! Scenarios
2013 Code This! Scenarios
2012 Code This! Scenarios
2011 Code This! Scenarios
2010 Code This! Scenarios

Code This!

Scenario Week of August 10, 2012:
View Current Scenario

Assign the appropriate ICD-9-CM diagnosis codes for the following inpatient encounter:

Diagnosis: Xanax overdose
Change in mental status
Cocaine use
Alcohol use
History of suicide attempts
Allergy to Vicodin

Procedures: IV fluids
Banana bag
CT head

Chief complaint: Lethargy, secondary to drug overdose

History of present illness: This is a 21-year-old white female who presented with a history of suicidal attempts. She was brought to the ER because of chief complaint of change in mental status which was secondary to drug overdose. According to the ER record, drugs taken were Xanax 6 pills, sniffed cocaine, and drank alcohol. When EMS arrived, patient was lying on the floor, lethargic but able to be aroused, attempting to follow commands. Vitals were stable, except for tachycardia at 119. The patient denied that it was a suicide attempt, saying she did this to stop her boyfriend from drinking and taking cocaine. In the ER, the patient was treated with IV fluids, banana bag, observation, and was transferred to IMC for monitoring of cardiac and respiratory status.

Past medical history: Suicide attempts; tried to cut her wrists

Medications: Unclear

Allergies: Allergic to Vicodin; reaction not stated

Family history: Unobtainable

Social history: The patient lives with her boyfriend and used to take alcohol, tobacco, and some illicit drugs, cocaine. Exact history could not be obtained.

Physical examination: On admission she was lethargic, easily able to be aroused, lying in bed. She could not speak in complete, clear sentences. Vital signs revealed a temperature of 97.2, blood pressure 115/79, pulse 103, respiratory rate 18, and oxygen saturation 99%. Head atraumatic, normocephalic. Eyes with pupils equal, reactive to light. Corneal reflex present. No discharge from ears. Oropharynx was clear. Neck supple. Heart S1 and S2 normal. Lungs with bilateral air entry intact. Abdomen nontender, bowel sounds present, no distention, no organomegaly. On exam of the extremities there was a scar on the right knee and a superficial scar on the left wrist. No edema. There were no rashes or palpable lymph nodes. Neurologically the patient was lethargic. Cranial nerves intact. Motor power 5/5 or 4/5 in all extremities. Sensations were intact.

Laboratory data: On admission the labs were: WBC 8.7, H/H 16.1/39, platelets 336, sodium 146, potassium 3.9, chloride 109, bicarbonate 26, BUN/Creatinine 7/0.6, glucose 96, calcium 9.1, phosphorus 3.5, ethanol level 81. LFTs were normal. Troponin was less than 0.4. Acetaminophen level is less than 10. Salicylate level less than 1. EKG was normal sinus rhythm. CT of head was done, which showed no acute bleed.

Hospital course: The day after admission, the change in mental status resolved. The patient improved, and when she wanted to leave against medical advice, she was held for high risk of suicide and provided a 24-hour sitter. The psychiatrist assessed her and decided the patient had no evidence of imminent risk to self, no evidence of depressive disorder, suicidal intent, alcohol dependence, alcohol withdrawal, and there was adequate support from the boyfriend. The patient had told the psychiatrist that she took 6 pills of Xanax in the midst of an argument with her boyfriend when he gave her the pills and dared her to take them, which she did. The boyfriend called 911, and she was transferred to this facility. She denied any suicide attempt. Boyfriend confirms the patient’s account. The patient did not acknowledge any depressive symptoms. She reported feeling very well and happy with her new job and her recent move to this region. The patient was transferred to the floor and was discharged two days later, with no medications. Psychiatry suggested discharge of the patient home in the care of her boyfriend. She was to follow up for further counseling on an outpatient basis regarding her relationships.

Condition on discharge: Stable
Discharge medications: None
Discharge instructions: None
Discharge disposition: Home
Follow-up: Follow up with primary care physician

Code this! Assign appropriate ICD-9-CM diagnosis codes


969.4 Poisoning by benzodiazepine-based tranquilizers
980.0 Toxic effect of ethyl alcohol
780.79 Other malaise and fatigue
780.97 Altered mental status
305.60 Nondependent cocaine abuse, unspecified pattern of use
300.9 Unspecified nonpsychotic mental disorder
E853.2 Accidental poisoning by benzodiazepine-based tranquilizers
E860.0 Accidental poisoning by alcoholic beverages

Rationale: When too much of a drug is taken, it is coded as a poisoning — see AHA Coding Clinic 2Q, 1999, page 17. Also, the interaction of drugs with alcohol is classified as a poisoning according to ICD-9-CM Official Coding Guidelines section I.C.17.e.2.d. The chapter-specific guideline section I.C.17.e.2.e. provides sequencing directions specifying that the poisoning code is sequenced first, followed by a code for the manifestations. Assign the appropriate poisoning code for each of the substances involved; any one of the poisoning codes may be designated as the principal diagnosis. The E code is assigned for the initial encounter and based on documentation indicating how it happened, the intent, and the place of occurrence. If the place is not stated, it is not assigned, i.e., do not assign E849.9 if the place of occurrence is not stated. Note, the external cause status codes are not applicable to poisonings, adverse effects, misadventures, or late effects (ICD-9-CM Official Coding Guidelines section I.C.19.k. Code 300.9 is assigned for the patient’s history of suicidal tendencies (past suicide attempts). According to the excludes note below V62.84 Suicidal ideation, suicidal tendencies are assigned to 300.9.

Sign in to
Your Account
Forgot your username?
Forgot your password?
Don't have an account?
It's easy to create one.
Promo code

Have a promotional source code? Enter it here:

What is this?